| Catalog Number |
72201824 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
10/23/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that during a procedure, tip of the drill fluted broke off, and the broken piece was left inside the patient.No further complications were reported.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H10: h2: additional information in a2, a3, a4, b5 and h6: health effect - clinical code and impact code.
Event or Problem Description
It was reported that during a hip arthroscopy, the tip of the drill fluted broke off, and the broken piece was left inside the patient's anterior edge of the acetabulum.The procedure was completed with non-significant surgical delay, but it is unknown if there was a back-up device available.No further complications were reported.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).A device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states based on the limited information provided the clinical root cause of the reported breakage could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.This instrument is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.Local irritation/discomfort should not be ruled out.Migration in unlikely as it was noted that the tip was left within the acetabulum.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.
Event or Problem Description
It was reported that during a hip arthroscopy, the tip of the drill fluted broke off, and the broken piece was left inside the patient's anterior edge of the acetabulum.The procedure was completed with non-significant surgical delay, but it is unknown if there was a back-up device available.No further complications were reported.The patient is currently on the rehabilitation period.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events, based on this outcome, this report is considered an isolated event.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states based on the limited information provided the clinical root cause of the reported breakage could not be determined, and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.This instrument is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.Local irritation/discomfort should not be ruled out.Migration in unlikely as it was noted that the tip was left within the acetabulum.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, no trend in complaints has been identified, therefore the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 d4 and h4: device lot, exp and mfg dates updated.